Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Cheyenne, WY

June 13, 2020Sioux County, Nebraska; Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 13, 2020, 3:41 PM MDT for Sioux County, Nebraska; Goshen County, Platte County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2020, 3:41 PM MDT (21:41 UTC)
Expired
Jun 13, 2020, 4:10 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Sioux County, NE, Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3242 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-229 m²/s²
0-3 km storm-relative helicity
-208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WUUS55 KCYS 132141
SVRCYS
NEC165-WYC015-031-132230-
/O.NEW.KCYS.SV.W.0059.200613T2141Z-200613T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
341 PM MDT Sat Jun 13 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sioux County in the Panhandle of Nebraska...
  Northern Goshen County in southeastern Wyoming...
  Eastern Platte County in southeastern Wyoming...

* Until 430 PM MDT.

* At 341 PM MDT, a severe thunderstorm was located near Fort Laramie,
  or 16 miles west of Torrington, moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Lingle, Fort Laramie, Jay Em, Fort Laramie National Historic Site
  and Hwy 85 At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4201 10455 4208 10469 4253 10443 4230 10404
TIME...MOT...LOC 2141Z 219DEG 24KT 4215 10449 

HAIL...1.00IN
WIND...70MPH
 
$$

Claycomb
2 follow-up statements
787 
WWUS55 KCYS 132155
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
355 PM MDT Sat Jun 13 2020

WYC031-132204-
/O.CAN.KCYS.SV.W.0059.000000T0000Z-200613T2230Z/
Platte WY-
355 PM MDT Sat Jun 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PLATTE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4210 10446 4217 10461 4253 10443 4230 10404
TIME...MOT...LOC 2154Z 216DEG 23KT 4222 10443 

$$

NEC165-WYC015-132230-
/O.CON.KCYS.SV.W.0059.000000T0000Z-200613T2230Z/
Sioux NE-Goshen WY-
355 PM MDT Sat Jun 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN SIOUX AND NORTHERN GOSHEN COUNTIES...

At 354 PM MDT, a severe thunderstorm was located near Fort Laramie,
or 16 miles northwest of Torrington, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fort Laramie, Jay Em, Fort Laramie National Historic Site and Hwy 85
At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4210 10446 4217 10461 4253 10443 4230 10404
TIME...MOT...LOC 2154Z 216DEG 23KT 4222 10443 

HAIL...0.75IN
WIND...60MPH
 
$$

Claycomb
644 
WWUS55 KCYS 132210
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
410 PM MDT Sat Jun 13 2020

NEC165-WYC015-132219-
/O.CAN.KCYS.SV.W.0059.000000T0000Z-200613T2230Z/
Sioux NE-Goshen WY-
410 PM MDT Sat Jun 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND
NORTHERN GOSHEN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4210 10446 4217 10461 4253 10443 4230 10404
TIME...MOT...LOC 2208Z 219DEG 24KT 4230 10434 

$$

Claycomb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:08 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 13, 2:08 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
208 PM MDT Sat Jun 13 2020

.SHORT TERM...(This evening through Sunday)
Issued at 136 PM MDT Sat Jun 13 2020

Storms are now building across the South Laramie Range, and to
the west and east of it. A line of storms moving into Southern
Platte County now has a Special Weather Statement on it for gusts
to 45 mph and pea hail. This is in line with guidance initiating
storms off the Laramie Range by noon to one, with the possibility
of severe weather beginning around 2 PM across the Wyoming High
Plains, transitioning further east across the western Nebraska
Panhandle around 4-5 PM; this is also about the time that we may
see better development across Carbon County and areas west of the
Laramie Range.

Sufficient ML CAPE and 0-6 bulk shear values are contributing to
the SPC HREF indicating updraft helicity tracks over the High
Plains this afternoon. None will be strong enough to produce much
above a quarter-size hail stone. The primary severe threat of the
day will strong and damaging wind gusts possible with any storm
development and collapse, especially in an inverted-v environment
with a deep dry surface layer in place due to the very dry
pattern we'bve been under the influence of these last several
days.

Of note is the strong synoptic winds able to mix down to the
surface with winds vertically stacked and mixing through the dry
layer across west Carbon County. Have issued a SPS for these
strong winds through 4 PM, not associated with any thunderstorm
development.

Storms will diminish from west to east by sunset, with a few
lingering thunderstorms continuing through midnight.

Looking towards the next two days, we will see a warming and
drying trend that brings up fire weather concerns, especially as
winds increase through the period as a deep trough rotates through
the upper high plains, north of the region. More on this
in the fire weather section below. Otherwise, warm and dry with
highs in the 80s.

.LONG TERM...(Tuesday through Friday)
Issued at 303 AM MDT Sat Jun 13 2020

Starting on Tuesday, surface temperatures will likely be the warmest
of the next week. 700mb temps will ramp up to 14-17 degrees C. Upper
level ridging will be firmly wedged over the central CONUS between
two shortwave trofs, a good signal of the typical omega high aloft
during the summertime months that appears frequently. Additionally,
southwest winds by Tuesday afternoon off the Laramie Range will
likely enhance surface warming in southeast WY by a few degrees.
This will bump up temperatures to near 90 degrees around Cheyenne,
and the mid to upper 90s across the NE Panhandle region.
Temperatures should reach the low 80s west of the Laramie Range in
Albany and Carbon County for Tuesday as well, with the higher
terrain being slightly cooler.

Medium range model guidance is showing a well defined upper level
trough propagating aloft through the Pacific northwest by late
Tuesday. This would be a favorable trend for diffluence aloft over
portions of Wyoming and the northern Plains. Depending on the timing
of the associated cold front, there could be sufficient forcing, and
steep lapse rates to support late afternoon and evening convection.
Another thing to note for Tuesday is that the GFS is supporting a
trend towards a windy afternoon for the region due to the
temperature and pressure gradients that will tighten. Will have to
keep an eye on this as it may be enough to trend toward a RFW if the
zones are labeled as ready with the coming weekly updates.

Afternoon maximum temperatures for Wednesday and Thursday look to be
near seasonal averages with the area being under a surface high.
This is being supported with weak ridging to zonal flow aloft. The
next system to affect the area looks to be on Friday of next week.
Extended model guidance isn't coming into agreement well on the
timing of the weather system arriving over our CWA, but it looks to
be another chance of convection and cooler temps behind it. GFS and
EURO MOS guidance is hinting at temperatures reaching only the 60s
for afternoon highs east of the Laramie Range. Trended towards a
warmer solution for now and will look more closely at it since it is
a week away at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1159 AM MDT Sat Jun 13 2020

Thunderstorms the primary challenge this afternoon. Used HRRR and
Hires short term guidance on timing and impacted airports this
afternoon. Looks like a line develops off the Laramie Range
shortly after 19Z that moves towards the east through the
afternoon. Timing for Panhandle airports more towards 23Z to 00Z.
Still not ready to put TEMPO groups yet in the TAFs. WIll cover
with AMDs as the storms develop.

&&

.FIRE WEATHER...
Issued at 136 PM MDT Sat Jun 13 2020

LAL3 thunderstorms today, now developing along the I-25 corridor
as they move off the South Laramie Range. Severe weather threat
today will primarily be a wind threat, though hail to quart-size
are possible as well. With a deep dry layer in place, all storms
will be low precip storms. Winds, paired with a warming and drying
trend will be the concern moving forward through TUesday with
critical RHs for mos of the region, even into Wednesday. May get
some relief by week's end.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...BW
AVIATION...GCC
FIRE WEATHER...AB
Hazardous weather outlook, Jun 13, 2:26 PM MDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
226 PM MDT Sat Jun 13 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-114>119-
142030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
226 PM MDT Sat Jun 13 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms and isolated severe storms are expected
this afternoon through early this evening. The primary threat from
these thunderstorms will be strong gusty winds, though hail up to
a quarter cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hazardous fire weather conditions are expected across much of the
area Sunday through Wednesday. May see some relief by week's end.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ104-109-111>113-142030-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-
226 PM MDT Sat Jun 13 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are expected this afternoon through early
this evening. The primary threat from these thunderstorms will be
strong gusty winds. Have a Special Weather Statement out through 4
PM due to mixing of strong wind gusts down to the surface up to 55
mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hazardous fire weather conditions are expected across much of the
area Sunday through Wednesday. May see some relief by week's end.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Special weather statement, Jun 13, 12:57 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1257 PM MDT Sat Jun 13 2020

WYZ104-109-111>113-132200-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-
Including the cities of Seminoe Dam, Rawlins, Baggs, Saratoga,
and Encampment
1257 PM MDT Sat Jun 13 2020

...STRONG WIND GUSTS ACROSS WESTERN AND SOUTHERN CARBON COUNTY
THROUGH 4 PM TODAY...

Drivers on Interstate 80 can expect southwesterly wind gusts to 55
mph across most of Carbon County...to include Rawlins...Saratoga
and Baggs over the next several hours. These strong winds will
create a driving hazard...especially on east to west oriented
roads...such as Interstate 80. Keep a firm grip on your steering
wheel. Slow down as needed. Prepare for sudden winds gusts that
could blow light weight and high profile vehicles off the road.
Special weather statement, Jun 13, 1:08 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
108 PM MDT Sat Jun 13 2020

WYZ106-107-117-118-132000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
108 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 200 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Iron Mountain, or 27 miles south of Wheatland,
moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chugwater, Slater, Bordeaux and Y-O Ranch.

This includes Interstate 25 in Wyoming between mile markers 54 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4153 10508 4165 10518 4203 10497 4207 10466
      4189 10466
TIME...MOT...LOC 1908Z 219DEG 46KT 4166 10505

Claycomb
Special weather statement, Jun 13, 2:03 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
203 PM MDT Sat Jun 13 2020

WYZ106>108-132045-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
203 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bordeaux, or 8 miles southeast of Wheatland, moving northeast at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Grayrocks Reservoir, Slater, Chugcreek, Bordeaux and Y-O Ranch.

This includes Interstate 25 in Wyoming between mile markers 61 and
76.

LAT...LON 4175 10490 4183 10512 4226 10476 4208 10449
TIME...MOT...LOC 2002Z 212DEG 27KT 4194 10487

Claycomb
Special weather statement, Jun 13, 2:51 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
251 PM MDT Sat Jun 13 2020

WYZ106>108-132130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
251 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 330 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slater, or 11 miles southeast of Wheatland, moving northeast at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Grayrocks Reservoir, Slater and Fort Laramie National Historic Site.

This includes Interstate 25 in Wyoming between mile markers 66 and
70.

LAT...LON 4181 10475 4191 10495 4228 10470 4212 10434
TIME...MOT...LOC 2050Z 212DEG 27KT 4194 10480

Claycomb
Special weather statement, Jun 13, 3:30 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
330 PM MDT Sat Jun 13 2020

WYZ101-102-132215-
Converse County Lower Elevations WY-Niobrara County WY-
330 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bill, or 25 miles north of Douglas, moving northeast
at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bill and Dull Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4333 10490 4298 10518 4308 10539 4350 10509
      4350 10475
TIME...MOT...LOC 2129Z 207DEG 32KT 4311 10523

Claycomb
Special weather statement, Jun 13, 3:34 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
334 PM MDT Sat Jun 13 2020

WYZ107-108-132215-
East Platte County WY-Goshen County WY-
334 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN AND EASTERN
PLATTE COUNTIES UNTIL 415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Laramie National Historic Site, or 17 miles west of Torrington,
moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lingle, Fort Laramie, Jay Em, Fort Laramie National Historic Site and
Hwy 85 At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4201 10455 4208 10469 4253 10443 4231 10406
TIME...MOT...LOC 2134Z 220DEG 26KT 4212 10451

Claycomb

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:43 PM MDTSpecial Weather StatementCYSSioux47 min
Jun 13, 5:29 PM MDTSpecial Weather StatementCYSSioux46 min
Jun 13, 1:08 PM MDTSpecial Weather StatementCYSPlatte52 min
Jun 13, 2:03 PM MDTSpecial Weather StatementCYSPlatte42 min
Jun 13, 2:51 PM MDTSpecial Weather StatementCYSGoshen39 min
Jun 13, 3:30 PM MDTSpecial Weather StatementCYSConverse45 min
Jun 13, 3:34 PM MDTSpecial Weather StatementCYSGoshen41 min
Jun 13, 5:49 PM MDTSpecial Weather StatementCYSLaramie41 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.